Annals of Hematology

, Volume 90, Issue 4, pp 489–490

A case of non-cardiogenic acute pulmonary edema in a patient with POEMS syndrome-associated pulmonary arterial hypertension

  • Masahiko Hara
  • Isamu Mizote
  • Yoshikazu Nakaoka
  • Hirokazu Tanaka
  • Yoshihiro Asano
  • Yasushi Sakata
  • Issei Komuro
Letter to the Editor

DOI: 10.1007/s00277-010-1051-9

Cite this article as:
Hara, M., Mizote, I., Nakaoka, Y. et al. Ann Hematol (2011) 90: 489. doi:10.1007/s00277-010-1051-9

Dear Editor,

POEMS syndrome is a monoclonal plasma cell disorder characterized by polyneuropathy, organomegaly, endocrinopathy, monoclonal protein, and skin changes [1]. It is also associated with pulmonary arterial hypertension (PAH) or Castleman’s disease [1, 2]. However, there is no report about non-cardiogenic acute pulmonary edema (NCAPE). In this article, we describe a rare case of transient NCAPE in a patient with POEMS syndrome.

A 55-year-old male with POEMS syndrome and Castleman’s disease was referred to our institution because of pulmonary hypertension (PH). Since no apparent causes of PH were revealed, we reached the diagnosis of PAH confirmed by right heart catheterization showing 49 mmHg of mean pulmonary artery pressure, 10 mmHg of mean pulmonary capillary wedge pressure, and 4.11 L/min of cardiac output [3]. His complication included old myocardial infarction of distal part of left anterior descending artery with mildly reduced left ventricular ejection fraction of 55%. Before the treatment of PAH, he acutely developed dyspnea without volume loading. Chest radiograph demonstrated bilateral alveolar infiltrates, and a ratio of arterial oxygen tension to fraction of inspired oxygen was 89.8 mmHg. There were no changes in electrocardiographic and echocardiographic findings, and no elevations of cardiac enzymes. Besides, no apparent causes of acute respiratory distress syndrome such as bacteremia were identified [4]. We diagnosed that he developed NCAPE. He was treated with oxygen administration, nitroglycerin, and low-dose dobutamine as supportive measures. His symptoms diminished promptly over the next couple of hours without ventilator support, accompanied by decreasing alveolar infiltrates.

Since several cytokines such as vascular endothelial growth factor (VEGF) which act in conjunction with angiopoietin-1/2 are associated with exacerbations of POEMS syndrome, we evaluated these cytokines to elucidate possible mechanisms of NCAPE (Table 1) [1, 5, 6]. There were acute increases in interleukin (IL)-6 and VEGF. However, no significant differences in other cytokines were revealed. Considering the Starling equation [7], we speculated that acute elevation of vascular permeability following VEGF elevation contributed to the onset of NCAPE [4, 8]. It is also possible that elevated pre-capillary hydraulic pressure due to advanced PAH made the patient susceptible to the change of vascular permeability [7]. We also speculated that acute elevation of IL-6 provides essential stimulatory cues to acute VEGF elevation, which may imply the risk of complication of Castleman’s disease [8, 9].
Table 1

Laboratory data

 

Previous day

The day of dyspnea

Normal range

Plasma BNP, pg/dL

237

276

<40

Plasma VEGF, pg/mL

557

1,040

Serum IL1-β, pg/mL

<10

<10

<10

Serum IL-6, pg/mL

8.5

234

<4

Serum TNF-α, pg/mL

1.9

3.8

0.6–2.8

Serum Ang-1, ng/mL

17.3

16.2

Serum Ang-2, ng/mL

4.96

5.12

Ang angiopoietin, BNP brain natriuretic peptide, IL interleukin, TNF tumor necrosis factor, VEGF vascular endothelial growth factor

Although it is difficult to completely distinguish this respiratory decompensation from pulmonary edema due to left heart failure [10], no significant differences in brain natriuretic peptide level (Table 1) and echocardiographic findings, non-butterfly shadow chest radiograph, atypical prompt recovery from dyspnea, and cytokine profile shown in Table 1 all suggest that pulmonary edema was not attributed to left heart failure [6].

In conclusion, we showed a rare case of transient NCAPE in a patient with POEMS syndrome-associated PAH. Since NCAPE could be life-threatening, all physicians who treat POEMS syndrome should be cautious about possibilities of NCAPE especially if patients are complicated with PAH and Castleman’s disease. Further experiments and detailed assessment of these mechanisms are necessary to confirm our conclusion.

Copyright information

© Springer-Verlag 2010

Authors and Affiliations

  • Masahiko Hara
    • 1
  • Isamu Mizote
    • 1
  • Yoshikazu Nakaoka
    • 1
  • Hirokazu Tanaka
    • 2
  • Yoshihiro Asano
    • 1
  • Yasushi Sakata
    • 1
  • Issei Komuro
    • 1
  1. 1.Department of Cardiovascular MedicineOsaka University Graduate School of MedicineSuitaJapan
  2. 2.Department of Hematology and OncologyOsaka University Graduate School of MedicineSuitaJapan

Personalised recommendations